Nondeterministic chaos, and the two-fold singularity in piecewise smooth flows


Colombo, A. and Jeffrey, M. R., 2011. Nondeterministic chaos, and the two-fold singularity in piecewise smooth flows. SIAM Journal on Applied Dynamical Systems, 10 (2), pp. 423-451.

Related documents:

PDF (2011SIADS_2fold2.pdf) - Requires a PDF viewer such as GSview, Xpdf or Adobe Acrobat Reader
Download (3232kB) | Preview

    Official URL:

    Related URLs:


    A vector field is piece wise smooth if its value jumps across a hyper surface, and a two-fold singularity is a point where the flow is tangent to the hypersurface from both sides. Two-folds are generic in piecewise smooth systems of three or more dimensions. We derive the local dynamics of all possible two-folds in three dimensions, including nonlinear effects around certain bifurcations, finding that they admit a flow exhibiting chaotic but nondeterministic dynamics. In cases where the flow passes through the two-fold, upon reaching the singularity it is unique in neither forward nor backward time, meaning the causal link between inward and outward dynamics is severed. In one scenario this occurs recurrently. The resulting flow makes repeated, but nonperiodic, excursions from the singularity, whose path and amplitude is not determined by previous excursions. We show that this behavior is robust and has many of the properties associated with chaos. Local geometry reveals that the chaotic behavior can be eliminated by varying a single parameter: the angular jump of the vector field across the two-fold.


    Item Type Articles
    CreatorsColombo, A.and Jeffrey, M. R.
    Related URLs
    URLURL Type
    DepartmentsFaculty of Science > Mathematical Sciences
    Publisher Statement2011SIADS_2fold2.pdf: ©SIAM
    ID Code26959


    Actions (login required)

    View Item

    Document Downloads

    More statistics for this item...